I have had gout for over 30 years and consider myself to be an expert on the subject. I was doing research on the long term effects of taking allopurinol when I came upon your discussion. I am simply offering up advice to someone that is suffering.
When I speak of relief, I thought I was clear that relief came in the form of lowering my uric acid level to that recommended to people with gout. (5mg/dl) Sorry if I implied it was analgesic, which it clearly is not. Allopurinol is in a class of medications called xanthine oxidase inhibitors. It works by reducing the production of uric acid in the body. High levels of uric acid may cause gout attacks or kidney stones. Allopurinol is used to prevent gout attacks, not to treat them once they occur.
Keith, I dont mean to say you’re naive, but to say that generic drugs are the same as brand is just not right. Please see this article: http://www.theatlantic.com/health/archive/2015/03/generic-drugs-the-same-but-not/388592/ as well as many others that can be found, that explain exactly why generic drugs are NOT the same.
All I know is that when I started taking the brand (and I am not endorsing or being paid by Walgreens or Sabela), my serum level dropped to 5mg/dl, as recommended by doctors, and gout attacks stopped. Whereas with the generics, it was always borderline high, and I continued to have attacks.
Thank you for visiting GoutPal's Gout Network
Did you find the personal help you need with your gout?
I will help you understand and manage your gout.
If you did not find the personal gout help that you need, please tell me:
Information on GoutPal is provided by a gout patient to help you understand gout and related issues. Gout information is provided by a layman, with no medical training or qualifications. It should not be used for diagnosing or treating any health problem or disease. The information is given to help you understand your doctor's advice and know what questions to ask. It is not a substitute for professional care. If you have an actual or suspected health problem, you should consult your doctor.